Skip to main content

On a Theorem of Baxter and Zeilberger via a Result of Roselle


We provide a new proof of a result of Baxter and Zeilberger showing that \({{\,\mathrm{inv}\,}}\) and \({{\,\mathrm{maj}\,}}\) on permutations are jointly independently asymptotically normally distributed. The main feature of our argument is that it uses a generating function due to Roselle, answering a question raised by Romik and Zeilberger.

This is a preview of subscription content, access via your institution.


  1. Patrick Billingsley. Probability and measure. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, third edition, 1995. A Wiley-Interscience Publication.

  2. Andrew Baxter and Doron Zeilberger. The Number of Inversions and the Major Index of Permutations are Asymptotically Joint-Independently Normal (Second Edition!), 2010. arXiv:1004.1160.

  3. William Feller. An introduction to probability theory and its applications. Vol. I. Third edition. John Wiley & Sons, Inc., New York-London-Sydney, 1968.

    MATH  Google Scholar 

  4. P. A. MacMahon. Two Applications of General Theorems in Combinatory Analysis: (1) To the Theory of Inversions of Permutations; (2) To the Ascertainment of the Numbers of Terms in the Development of a Determinant which has Amongst its Elements an Arbitrary Number of Zeros. Proc. London Math. Soc., S2-15(1):314.

  5. D. P. Roselle. Coefficients associated with the expansion of certain products. Proc. Amer. Math. Soc., 45:144–150, 1974.

    MathSciNet  Article  Google Scholar 

  6. Marko Thiel. The inversion number and the major index are asymptotically jointly normally distributed on words. Combin. Probab. Comput., 25(3):470–483, 2016.

    MathSciNet  Article  Google Scholar 

  7. Doron Zeilberger. The number of inversions and the major index of permutations are asymptotically joint-independently normal. Personal Web Page. (version: 2018-01-25).

Download references


The author would like to thank Dan Romik and Doron Zeilberger for providing the impetus for the present work and feedback on the manuscript. He would also like to thank Sara Billey and Matjaž Konvalinka for valuable discussion on related work, and he gratefully acknowledges Sara Billey for her very careful reading of the manuscript and many helpful suggestions. Finally, thanks also go to the anonymous referees for their careful reading of the manuscript and useful suggestions.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Joshua P. Swanson.

Ethics declarations

Conflict of interest

The author states that there is no conflict of interest.

Additional information

Communicated by Eric Fusy.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Swanson, J.P. On a Theorem of Baxter and Zeilberger via a Result of Roselle. Ann. Comb. 26, 87–95 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: